Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Goodland, KS

May 18, 2018Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at May 18, 2018, 9:06 PM CDT for Gove County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 9:06 PM CDT (02:06 UTC)
Expired
May 19, 2018, 1:00 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:30 PM CDTFLASH FLOODQuinter, KSNUMBER OF ROADS UNDER WATER IN QUINTER... BOTTOM OF RAMP 107 HAS EST. 8 TO 10 INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

107 
WGUS53 KGLD 190206
FFWGLD
KSC063-190600-
/O.NEW.KGLD.FF.W.0002.180519T0206Z-180519T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
906 PM CDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Gove County in west central Kansas...

* Until 100 AM CDT

* At 904 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 3 to 5 inches 
  of rain have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oakley, Quinter, Grainfield, Grinnell, Gove and Park. 

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

This includes Interstate 70 in Kansas between mile markers 76 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3913 10015 3896 10015 3895 10081 3913 10081

$$

Buller
1 follow-up statement
205 
WGUS73 KGLD 190552
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1252 AM CDT SAT MAY 19 2018

KSC063-190602-
/O.EXP.KGLD.FF.W.0002.000000T0000Z-180519T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
1252 AM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR NORTHERN GOVE COUNTY WILL EXPIRE AT
100 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3913 10015 3896 10015 3895 10081 3913 10081

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:21 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 18, 7:21 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
621 PM MDT Fri May 18 2018

.UPDATE...
Issued at 603 PM MDT Fri May 18 2018

Just completed an update. Main reason was to expand the severe
thunderstorm watch. Also raised pops and raised rainfall amounts
based on high resolution/CAMs have a very good handle on what is
going on.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 603 PM MDT Fri May 18 2018

Widespread thunderstorms that will be severe and producing heavy
rainfall are developing and expanding over the area. Prevailing
conditions will be Mvfr with occasional ifr conditions through
this period. Winds will be gusty and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
629 PM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered to numerous thunderstorms are expected across the area
through the night. For this evening, these storms will be capable of
producing large hail, damaging winds, and a few tornadoes. Through
the night these storms will be capable of producing very heavy
rainfall that could cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed

In the hours before

Local storm report, May 18, 8:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             3 NW KANONA             39.83N 100.44W
05/18/2018  E1.00 INCH       DECATUR            KS   NWS EMPLOYEE

&&

BWARREN
Local storm report, May 18, 8:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             QUINTER                 39.07N 100.23W
05/18/2018  E1.75 INCH       GOVE               KS   TRAINED SPOTTER

0731 PM     HAIL             4 N COLBY               39.45N 101.05W
05/18/2018  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

MBULLER
Local storm report, May 18, 8:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 SSE QUINTER           39.05N 100.23W
05/18/2018  E2.75 INCH       GOVE               KS   EMERGENCY MNGR

            REPORTED BETWEEN MILE MARKER 108 AND 109 ON I70

&&

BWARREN
Local storm report, May 18, 8:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 NW THE MONUMENT ROCKS 38.85N 100.86W
05/18/2018  M1.50 INCH       LOGAN              KS   STORM CHASER

&&

BWARREN
Local storm report, May 18, 8:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 NE ATWOOD             39.88N 100.95W
05/18/2018  E1.75 INCH       RAWLINS            KS   PUBLIC

0640 PM     TSTM WND DMG     7 NE ATWOOD             39.88N 100.95W
05/18/2018                   RAWLINS            KS   PUBLIC

            3 TO 4 INCH DIAMETER LIMBS WERE BROKEN. REPORT IS IN THE
            SAME PLACE AS THE GOLFBALL HAIL. BOTH ARE DELAYED
            REPORTS.

0740 PM     FUNNEL CLOUD     COLBY                   39.39N 101.05W
05/18/2018                   THOMAS             KS   EMERGENCY MNGR

            EMERGENCY MANAGER RECEIVED TWO REPORTS OF FUNNEL CLOUDS.
            ONE OVER THE TOWN AND JUST TO THE NORTHEAST OF TOWN.

&&

MBULLER
Local storm report, May 18, 8:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 N COLBY               39.52N 101.05W
05/18/2018  E0.50 INCH       THOMAS             KS   PUBLIC

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDLogan47 min
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins32 min
May 18, 7:24 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 7:28 PM CDTTornado WarningGLDDecatur32 min
May 18, 7:31 PM CDTSpecial Weather StatementGLDSheridan14 min
May 18, 7:43 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 18, 7:49 PM CDTSpecial Weather StatementGLDSheridan26 min
May 18, 7:53 PM CDTSevere Thunderstorm WarningGLDRawlins22 min
May 18, 7:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan51 min
May 18, 7:56 PM CDTTornado WarningGLDDecatur34 min
May 18, 7:57 PM CDTTornado WarningGLDGove, Sheridan18 min
May 18, 8:01 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas29 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur51 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDRawlins33 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDGove33 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
May 18, 8:39 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 8:40 PM CDTSevere Thunderstorm WarningGLDGove35 min
May 18, 8:42 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 18, 8:44 PM CDTTornado WarningGLDThomas16 min
May 18, 8:52 PM CDTSevere Thunderstorm WarningGLDThomas38 min
May 18, 8:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 18, 8:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan47 min
May 18, 9:02 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Sherman, Wallace58 min
May 18, 9:17 PM CDTSevere Thunderstorm WarningGLDGove13 min
May 18, 9:20 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan25 min
May 18, 9:21 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan6 hr
May 18, 9:22 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas24 min
May 18, 9:49 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 18, 9:58 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas47 min
May 18, 10:22 PM CDTSevere Thunderstorm WarningGLDThomas23 min
May 18, 10:26 PM CDTFlash Flood WarningGLDSherman4 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.